Systemic isotretinoin-associated Salzmann-like nodular degeneration in a young adult.
V Martínez Serna, P Navarro Torres, A Romero Titos
✦ AI-curated · Sources linked
Case in brief
A 19-year-old male on systemic isotretinoin therapy developed bilateral corneal nodules resembling Salzmann nodular degeneration, presenting with mild itching. Slitlamp examination showed inflammatory nodules and blepharitis, while optical coherence tomography confirmed no stromal involvement. After discontinuing isotretinoin and starting topical anti-inflammatory treatment, the patient experienced transient visual decline but improved over six months, with resolution of symptoms and stabilization of corneal lesions.
What made this case unusual
The case presents a potential association between systemic isotretinoin therapy and Salzmann-like nodular degeneration in a patient without prior ocular comorbidities.
Diagnostic / clinical pearl
Clinicians should monitor for corneal complications in patients undergoing systemic retinoid therapy, as they may develop nodular degeneration resembling Salzmann nodular degeneration.
Why it matters
This case underscores the need for increased awareness of ocular side effects associated with isotretinoin, emphasizing the importance of regular ophthalmologic evaluations during treatment.